Iowa, 2005High Wind in Iowa, March 10, 2005
March 10, 2005 · NWS DMX · 10 events in 10 counties and zones
A fast moving weather pattern was in place over Iowa. A series of strong short waves continued to move through the state.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving weather pattern was in place over Iowa. A series of strong short waves continued to move through the state. Each of the short waves formed an "Alberta Clipper" type low along the baroclinic ribbon as it they raced southeast. One low pass northeast of Iowa during the day on the 10th. High winds developed on the southwest side of the low during the day. Profiler winds indicated a unidirectional flow with wind speeds between 35 and 40 kts through a deep layer from the surface on up. Winds were well mixed in the lower layers of the atmosphere with widespread winds of 25 to 35 MPH sustained across the CWA, with frequent gusts to around 50 MPH. During the early to mid afternoon, convective snow showers developed. Winds became very gusty over southwest Iowa as they moved through. Several locations reported winds near 60 MPH. Creston reported the highest winds with a peak gust of 63 MPH. Damage was limited since the leaves had not yet appeared on the trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 10, 4:00 AM CST, 9 hours 30 minutes earlier.
Area forecast discussion, Mar 10, 4:00 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CST THU MAR 10 2005
.DISCUSSION...
SHORT TERM...LOW PRESSURE OVER EASTERN MINNESOTA WILL SINK INTO
SOUTHWEST WISCONSIN INTO WESTERN ILLINOIS BY THIS EVENING. A WARM
FRONT OVER THE DAKOTAS INTO EASTERN NEBRASKA WILL PUSH ACROSS
CENTRAL IOWA BY LATE MORNING AS WELL. WHAT THAT MEANS FOR THE CWA
IS A BRIEF PERIOD...ABOUT 2 HOURS OR SO...OF WARM ADVECTION SNOW
WITH MVFR/IFR COND THEN A CHANGE OVER TO RAIN. THERE IS UPPER LEVEL
SUPPORT WITH THE LOW SO LOCATIONS NORTH OF HIGHWAY 20 AND ESPECIALLY
EAST OF I-35 COULD SEE MINOR ACCUMULATIONS OF AN INCH OR SO. A
SECOND LOBE OF THE LOW SWINGS THROUGH THE CWA THIS AFTERNOON SO
THERE WILL LIKELY BE A BREAK IN THE PRECIP THIS MORNING THEN...WITH
PEAK HEATING WE COULD SEE A SECOND ROUND OF PRECIPITATION BUT THE
AFTERNOON PRECIP SHOULD CERTAINLY BE ALL RAIN. THE SECOND FORECAST
ISSUE TODAY WILL BE THAT OF WINDS. THERE IS A TIGHT GRADIENT BEHIND
THIS LOW AND WINDS OUT WEST WERE IN THE 20-30KT RANGE WITH GUSTS TO
40. AS THIS ADVECTS INTO THE STATE THE WIND WILL INCREASE AND WE
WILL LIKELY SEE A SUSTAINED PERIOD OF ADVISORY CRITERIA WIND. WE
HAVE ISSUED A WIND ADVISORY CWA WIDE TO ACCOUNT FOR THE GUSTY WIND
MAINLY FROM LATE MORNING THROUGH MID EVENING.
BEYOND TODAY...SEVERAL WEAK AND FAST MOVING SHORT WAVES CONTINUE TO
BE FORECAST TO MOVE ACROSS CENTRAL IOWA AND BRING A CHANCE FOR RAIN
OR SNOW TO THE CWA ABOUT EVERY 36 TO 48 HOURS. THERE IS STILL
VARIABILITY FROM RUN TO RUN AS TO TIMING AND PLACEMENT BUT IT DOES
APPEAR THAT TEMPS WILL BE SLIGHTLY BELOW NORMAL. I HAVE NOT CHANGED
THE GOING FORECAST MUCH BECAUSE OF THE TIMING VARIABILITY OF THESE
SHORTWAVES. THE ONLY THING WORTH AN ADDITIONAL MENTION IS THE
SYSTEM TUESDAY INTO WEDNESDAY NEXT WEEK. DEPENDING ON THE TRACK AND
SPEED OF THE LOW...WE COULD SEE OUR BEST POTENTIAL SNOW MAKER YET IN
A VERY LONG TIME. ATTM THIS SYSTEM BEARS WATCHING.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR ALL OF CENTRAL
IOWA 9 AM-9PM.
&&
FAB
Hazardous weather outlook, Mar 10, 9:26 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
926 AM CST THU MAR 10 2005
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-111200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
926 AM CST THU MAR 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS ARE EXPECTED THROUGH TODAY AND INTO THE
EVENING BEFORE DIMINISHING. WIND GUSTS IN EXCESS 45 MPH CAN BE
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE SEVERAL CHANCES OF LIGHT PRECIPITATION FROM SATURDAY
THROUGH WEDNESDAY...HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
COGIL
High Wind, Adair
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Adair forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
High Wind, Adams
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Adams forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
High Wind, Audubon
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Audubon forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
High Wind, Carroll
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
High Wind, Cass
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Cass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
High Wind, Crawford
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Crawford forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
High Wind, Guthrie
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Guthrie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
High Wind, Ringgold
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Ringgold forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
High Wind, Taylor
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Taylor forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
High Wind, Union
- When
- March 10, 1:30 PM CST to 4:00 PM CST
- Where
- Union forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Washington, March 10 to 30, 2005$12 million · 19 events
- High Wind in Nebraska, March 10, 20054 injured · $500,000 · 27 events
- High Wind in South Dakota, March 10, 2005$530,000 · 55 kt wind · 24 events
- High Wind in Iowa, March 10, 2005$190,000 · 55 kt wind · 11 events
- High Wind in Minnesota, March 10, 2005$80,000 · 8 events
- High Wind in Nebraska, March 10, 2005$60,000 · 55 kt wind · 12 events
- High Wind in South Dakota, March 10, 2005$25,000 · 56 kt wind · 16 events
- High Wind in Nebraska, March 10, 20051 injured · 53 kt wind · 19 events
- High Wind in South Dakota, March 10, 200558 kt wind · 26 events
- High Wind in Nebraska, March 10, 2005$20,000 · 53 kt wind · 2 events
- High Wind in Alaska, March 10 to 11, 2005$20,000 · 95 kt wind · 1 event
- High Wind in North Dakota, March 10, 200511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440897, 5440898, 5440899, 5440900, 5440901, 5440902, 5440903, 5440904, 5440905, 5440961.